The cause of death of a Key Largo teen who died four days after Monroe County deputies subdued him with a stun gun on New Year's Eve was a drug overdose, according to the autopsy results released this week.
Roberto Ornelas succumbed to "delayed complications of acute drug toxicity," the Miami-Dade County Medical Examiner Department wrote in a report. Investigators are not sure what kind of drug Ornelas took. It is listed on the report as an "unknown substance."
The Miami-Dade Police Department is handling the investigation since Ornelas died in Homestead Hospital in Miami-Dade on Jan. 5. Miami-Dade detectives have completed their investigation but the final reports are not complete, Detective Jennifer Capote said.
Roberto's father, Guadalupe Ornelas, called the police around 4 a.m. on Jan. 1 because his son was exhibiting wild, bizarre behavior. He said Roberto was throwing things around their Marlin Avenue home "for unknown reasons."
Two deputies arrived and came across the younger Ornelas in his bedroom with the door locked. He was screaming "incoherent sentences" and "outbursts of words," one of the deputies wrote in his report.
When the deputies forced their way into Ornelas' room, they said he was "sweating profusely, his eyes were wide open with a blank stare as if staring through you and [he] was foaming around his mouth and nose area."
One deputy grabbed Ornelas by the arm but the teen broke free. According to the deputies' report, Ornelas spit in one deputy's face and lunged toward him. That's when the deputy shot his Taser stun gun and hit Ornelas in the torso.
An ambulance took Ornelas to Mariners Hospital. From there, he was taken to Homestead Hospital.
Roberto Ornelas' family members could not be reached for comment for this report.
Donald Maines, an advisor for substance-abuse research with the Broward Sheriff's Office, says Ornelas' behavior at his father's home and the fact that the medical examiner could not pinpoint the drug indicates Ornelas took a synthetic drug like flakka or bath salts.
"This is what happens after excited delirium and the body reaches 105 to 108 degrees," Maines said. "It clogs up the liver and kidneys. You can die today or three days from now in the hospital."
Police in the Keys have encountered synthetic drugs, but not nearly to the extent seen in Broward County, where Maines said they have become a major problem, especially flakka.
"If this was flakka, it's the first in the Keys," said Monroe County Sheriff's Office spokeswoman Deputy Becky Herrin.
Flakka is typically made from the chemical alpha-pyrrolidinovalerophenone, or Alpha pvp. It's a synthetic version of cathinone, which is derived from the khat plant grown in countries like Somalia, where its leaves are chewed for a euphoric high.
But flakka is many times more potent and has raised serious concerns because of some very bizarre reactions its users have experienced and exhibited.
One of Ornelas' sisters told investigators that her brother was known to smoke marijuana and may have taken LSD for the first time on New Year's Eve. Maines said a synthetic LSD emerging on the market could cause similar reactions to what Ornelas exhibited.
Also, Ornelas could have thought he was taking one drug and his dealer sold him a synthetic drug or laced what he bought with flakka or a similar substance.
"Right now, they're putting flakka in everything because it is so cheap and addictive," Maines said of the drug, dubbed "$5 insanity" on the street.